Skip Navigation LinksHome > March 2010 - Volume 31 - Issue 1 > Deaths With Transdermal Fentanyl Patches
American Journal of Forensic Medicine & Pathology:
doi: 10.1097/PAF.0b013e31818738b8
Case Report

Deaths With Transdermal Fentanyl Patches

Jumbelic, Mary I. MD

Collapse Box

Abstract

Fentanyl is a potent Schedule II narcotic analgesic recommended for use in the management of unremitting pain not controlled by morphine or other opiate/opioid drugs. The danger inherent to fentanyl is its potency (greater than 50–100 times that of morphine) and rapidity of action, causing respiratory depression within minutes of administration. Advisories have been issued on a state and national level to health care providers and through manufacturers' package inserts for patients. Still, as will be demonstrated in this case review, the use of only a single transdermal patch taken as prescribed for the first time can prove fatal. A drug that requires such extensive warnings—that if unheeded lead to death because of its narrow therapeutic/toxic window, should have strict criteria and limited outpatient use. Initial medical observation and documentation for determining tolerance might be required before issuing a prescription. There has been a rise in the popularity of this drug evidenced by increased deaths among drug abusers and more prescriptions written. In the year 2006, the Center for Forensic Sciences in Onondaga County had 8 cases where fentanyl was considered the cause of death, often with other drugs detected in therapeutic concentrations. This number was a marked increase from the 1 to 2 cases occurring annually from 2002 to 2005. All of these 2006 overdoses because of fentanyl involved the transdermal formulation. The investigative data, blood and liver fentanyl levels, and autopsy findings will be presented.

© 2010 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Share